Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 278, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 10:21 PM CDT for Madison County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 10:21 PM CDT (03:21 UTC)
- Expired
- May 21, 2012, 10:53 PM CDT
- In force
- 32 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Madison County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 34 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS54 KJAN 220321
SVRJAN
MSC089-220430-
/O.NEW.KJAN.SV.W.0278.120522T0321Z-120522T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1021 PM CDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MADISON COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
* UNTIL 1130 PM CDT
* AT 1021 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES NORTHWEST OF CANTON MOVING SOUTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CANTON BY 1050 PM CDT...
ANNANDALE BY 1100 PM CDT...
GLUCKSTADT BY 1105 PM CDT...
MADISON BY 1115 PM CDT...
RIDGELAND BY 1120 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
THE HAIL BEING PRODUCED BY THIS SEVERE THUNDERSTORM WILL LIKELY
DAMAGE CARS AND ROOFS. PEOPLE WHO ARE OUT OF DOORS SHOULD MOVE INSIDE
A STRUCTURE IMMEDIATELY.
THIS STORM HAS A HISTORY OF PRODUCING HAIL. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3249 8996 3250 8998 3243 9007 3240 9007
3240 9023 3266 9027 3266 9020 3269 9015
3269 9014 3270 9013 3270 9010 3273 9008
3253 8991
TIME...MOT...LOC 0321Z 341DEG 17KT 3270 9020
$$
CME2 follow-up statements
513
WWUS54 KJAN 220341
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1041 PM CDT MON MAY 21 2012
MSC089-220430-
/O.CON.KJAN.SV.W.0278.000000T0000Z-120522T0430Z/
MADISON MS-
1041 PM CDT MON MAY 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR CENTRAL MADISON COUNTY...
AT 1041 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTH OF ANNANDALE MOVING SOUTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ANNANDALE BY 1100 PM CDT...
GLUCKSTADT BY 1105 PM CDT...
MADISON BY 1115 PM CDT...
RIDGELAND BY 1120 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3250 8998 3248 9002 3243 9007 3241 9008
3240 9023 3266 9027 3266 9020 3270 9012
3270 9010 3250 8997
TIME...MOT...LOC 0341Z 341DEG 17KT 3261 9016
$$
CME007
WWUS54 KJAN 220353
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1053 PM CDT MON MAY 21 2012
MSC089-220403-
/O.CAN.KJAN.SV.W.0278.000000T0000Z-120522T0430Z/
MADISON MS-
1053 PM CDT MON MAY 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.
LAT...LON 3250 8998 3248 9002 3243 9007 3241 9008
3240 9023 3266 9027 3266 9020 3270 9012
3270 9010 3250 8997
TIME...MOT...LOC 0353Z 341DEG 17KT 3256 9014
$$
CMEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:33 PM CDT, 48 minutes earlier.
Area forecast discussion, May 21, 9:33 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 933 PM CDT MON MAY 21 2012 .UPDATE...CONVECTION CONTINUES ACROSS THE AREA...ALTHOUGH IT IS MORE ISOLATED AT THIS POINT. THE STEAM IS FINALLY GIVING OUT AND THE STORMS ARE WEAKENING...BUT A FEW MAY PULSE UP OVER THE NEXT HOUR OR SO. THERE ARE STILL A FEW POCKETS OF INSTABILITY...GENERALLY OVER THE DELTA...WHERE DEWPOINTS ARE HIGHER AND IT WAS WARMER TODAY. THE SOUTHWEST PORTIONS OF THE AREA ALSO HAD A LITTLE INSTABILITY LEFT...WHERE STORMS WERE MOVING ACROSS NORTHEAST LOUISIANA INTO SOUTHWEST MISSISSIPPI. RUC ALSO SUGGESTING THERE MAY BE A SUBTLE WAVE AROUND 850 PASSING THROUGH THE SOUTHWEST WITH SOME 20-25KT NORTHWEST WINDS FEEDING INTO THE STORMS. ANTICIPATING THE THUNDERSTORMS TO DIMINISH THROUGH MIDNIGHT. MAINTAINED ISOLATED SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA THROUGH MIDNIGHT AND REDUCED IT TO THE SOUTH AND EAST THROUGH EARLY MORNING. TWEAKED HOURLY VALUES TO ACCOUNT FOR WARMER TEMPERATURES AND TO ADJUST DEWPOINTS. RAISED OVERNIGHT LOWS A DEGREE OR TWO...GUIDANCE SUGGESTED THINGS WOULD BE NEAR 60 FOR MUCH OF THE AREA. OVERALL THE FORECAST WAS GOOD. NO NEED FOR ANY REAL CHANGES. MAY HAVE TO UPDATE AGAIN BEFORE MIDNIGHT. WILL SEND ZONES SHORTLY. && .AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW HOURS. HEZ WILL BE THE ONLY STATION IMPACTED TONIGHT.THERE MAY BE A FEW SHOWERS NEAR JAN THROUGH MIDNIGHT ALSO. OTHERWISE...SKIES WILL CONTINUE TO CLEAR FROM THE NORTHWEST. VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 83 54 87 / 19 3 0 7 MERIDIAN 58 82 52 87 / 20 5 0 7 VICKSBURG 57 82 51 88 / 17 4 0 7 HATTIESBURG 61 86 55 89 / 23 4 5 5 NATCHEZ 61 82 56 86 / 19 3 0 11 GREENVILLE 59 79 54 86 / 9 4 0 7 GREENWOOD 57 79 51 85 / 9 3 0 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 7/CME
Hazardous weather outlook, May 21, 2:49 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT MON MAY 21 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 249 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
In the hours before
Special weather statement, May 21, 9:14 PM CDT, 1 hour 7 minutes before
MSZ060-220245-
ADAMS MS-
914 PM CDT MON MAY 21 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
914 PM CDT MON MAY 21 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES SOUTHWEST OF NATCHEZ AT 915 PM CDT...MOVING SOUTHEAST
AT 20 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL ADAMS COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3137 9144 3148 9152 3150 9152 3163 9132
3150 9120
TIME...MOT...LOC 0215Z 323DEG 16KT 3150 9143
MRMSpecial weather statement, May 21, 9:32 PM CDT, 49 minutes before
MSZ036-042-043-220305- MADISON MS-HOLMES MS-YAZOO MS- 932 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 932 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF VAUGHAN AT 933 PM CDT...MOVING SOUTHEAST AT 20 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EAST CENTRAL YAZOO...EXTREME SOUTH CENTRAL HOLMES AND NORTH CENTRAL MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3275 8982 3264 8996 3286 9017 3293 9003 TIME...MOT...LOC 0233Z 320DEG 18KT 3279 8996 MRM
Special weather statement, May 21, 9:35 PM CDT, 46 minutes before
MSZ036-220305- HOLMES MS- 935 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 935 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF HOWARD AT 935 PM CDT...MOVING SOUTHEAST AT 20 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3312 8994 3298 9016 3315 9028 3325 9011 TIME...MOT...LOC 0235Z 322DEG 17KT 3314 9013 MRM
Local storm report, May 21, 9:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
947 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL LEXINGTON 33.12N 90.05W
05/21/2012 E0.88 INCH HOLMES MS LAW ENFORCEMENT
&&
CMELocal storm report, May 21, 9:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL LEXINGTON 33.12N 90.05W
05/21/2012 E0.50 INCH HOLMES MS LAW ENFORCEMENT
DIME SIZED HAIL REPORTED IN LEXINGTON BY LAW ENFORCEMENT.
&&Local storm report, May 21, 10:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1014 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL BENTON 32.83N 90.26W
05/21/2012 E1.00 INCH YAZOO MS EMERGENCY MNGR
QUARTER HAIL REPORTED IN BENTON BY EMERGENCY MANAGEMENT.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 25 min |
| May 21, 7:21 PM CDT | Special Weather Statement | JAN | Madison | 19 min |
| May 21, 7:36 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 39 min |
| May 21, 8:00 PM CDT | Special Weather Statement | JAN | Madison | 20 min |
| May 21, 8:03 PM CDT | Special Weather Statement | JAN | Holmes | 22 min |
| May 21, 8:22 PM CDT | Special Weather Statement | JAN | Holmes | 28 min |
| May 21, 8:35 PM CDT | Special Weather Statement | JAN | Holmes | 30 min |
| May 21, 8:47 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 43 min |
| May 21, 9:14 PM CDT | Special Weather Statement | JAN | Adams | 31 min |
| May 21, 9:32 PM CDT | Special Weather Statement | JAN | Madison | 33 min |
| May 21, 9:35 PM CDT | Special Weather Statement | JAN | Holmes | 30 min |
| May 21, 9:36 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 39 min |
| May 21, 9:49 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 56 min |
| May 21, 10:22 PM CDT | Special Weather Statement | JAN | Lowndes | 18 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.